Alert archive / California / Wind Advisories in 2023
Wind Advisory 15, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at Feb 22, 2023, 10:01 AM PST for San Bernardino County, California. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Feb 22, 2023, 10:01 AM PST (18:01 UTC)
- Expired
- Feb 22, 2023, 4:00 PM PST
- In force
- 6 hr
- Issued by
- NWS Las Vegas, NV
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 6.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1139 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
983 WWUS75 KVEF 221801 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1001 AM PST Wed Feb 22 2023 CAZ523>526-230000- /O.CAN.KVEF.HW.W.0002.000000T0000Z-230222T2100Z/ /O.NEW.KVEF.WI.Y.0015.230222T1801Z-230223T0000Z/ Western Mojave Desert-Eastern Mojave Desert-Morongo Basin- Cadiz Basin- Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, Mitchell Caverns, Morongo Valley, Yucca Valley, Twentynine Palms, and Vidal Junction 1001 AM PST Wed Feb 22 2023 ...WIND ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...HIGH WIND WARNING IS CANCELLED... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Western Mojave Desert, Eastern Mojave Desert, Morongo Basin and Cadiz Basin. * WHEN...Until 4 PM PST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Hazardous travel conditions are expected along Interstate 15 and Interstate 40. The highest gusts are expected to be in areas of elevated terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ519>521-221915- /O.CAN.KVEF.WI.Y.0014.000000T0000Z-230222T2100Z/ Eastern Sierra Slopes-Owens Valley-White Mountains of Inyo County- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, Olancha, Westgard Pass, and Bristlecone Pine 1001 AM PST Wed Feb 22 2023 ...WIND ADVISORY IS CANCELLED... Winds across the area have fallen below impactful levels. Expect winds to gust to 25 to 30 MPH through the afternoon. $$ AZZ001>003-036-CAZ522-527-NVZ014-016>022-221915- /O.EXP.KVEF.WI.Y.0014.000000T0000Z-230222T1800Z/ Northwest Plateau-Lake Havasu and Fort Mohave-Northwest Deserts- Lake Mead National Recreation Area-Death Valley National Park- San Bernardino County-Upper Colorado River Valley- Esmeralda and Central Nye County-Northeast Clark County- Western Clark and Southern Nye County-Sheep Range- Spring Mountains-Red Rock Canyon-Las Vegas Valley- Southern Clark County- Including Colorado City, Pipe Spring National Monument, Tuweep, Mt Trumbull, Western Grand Canyon, Lake Havasu City, Desert Hills, Topock, Kingman, Golden Valley, Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, Mohave Valley, Furnace Creek, Stovepipe Wells, Shoshone, Needles, Beatty, Goldfield, Silver Peak, Dyer, Mesquite, Overton, Moapa, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, Hayford Pk, The Town Of Mt Charleston, Red Rock Canyon, Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, Laughlin, Primm, Searchlight, and Cal-Nev-Ari 1001 AM PST Wed Feb 22 2023 /1101 AM MST Wed Feb 22 2023/ ...WIND ADVISORY HAS EXPIRED... Winds across the area have fallen below impactful levels. Expect winds to gust to 25 to 30 MPH through the afternoon. $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
1 follow-up statement
041 WWUS75 KVEF 222346 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 346 PM PST Wed Feb 22 2023 CAZ523>526-230100- /O.EXP.KVEF.WI.Y.0015.000000T0000Z-230223T0000Z/ Western Mojave Desert-Eastern Mojave Desert-Morongo Basin- Cadiz Basin- Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, Mitchell Caverns, Morongo Valley, Yucca Valley, Twentynine Palms, and Vidal Junction 346 PM PST Wed Feb 22 2023 ...WIND ADVISORY WILL EXPIRE AT 4 PM PST THIS AFTERNOON... Winds were beginning to subside this afternoon. The Wind Advisory will be allowed to expire. $$ Morgan For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Feb 22, 2:18 AM PST, 7 hours 43 minutes earlier.
Area forecast discussion, Feb 22, 2:18 AM PST, 7 hours 43 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 218 AM PST Wed Feb 22 2023 .SYNOPSIS...High winds will remain across parts of San Bernardino County much of the day. Winds elsewhere will continue to slowly subside, but quickly return to southerly on Thursday as the next storm approaches. This storm will bring heavy snow to many major travel corridors Friday through Sunday, including Interstate 15 over Mountain Pass, Highway 395 through the Owens Valley and Highway 95 between Beatty and Tonopah. && .SHORT TERM...through Thursday night. Busy first few hours of the shift as parts of I-15 in California had to be shutdown due to trucks being blown over. But now that the cold front is pushing through southern Nevada starting to see winds diminish at least in southern Nevada. Strong gusts likely to continue much of the day across San Bernardino County were the High Wind Warning will remain in place. Decided to downgrade the High Wind Warning for the rest of the region to a Wind Advisory. Quite the dynamic shortwave moving through with thunderstorms seen in parts of Lincoln, northwest Clark and Mohave Counties. Currently, narrow moisture plume noted on satellite just ahead of the shortwave over San Bernardino and Mohave Counties. This will continue to shift east through the remainder of Mohave County this morning. A few ALERT station reporting up to 0.16" of rain an hour around Golden Valley/Kingman. Rest of the stations less than a 0.10" of an inch. Made no change to our exiting Winter Weather headlines for Lincoln and Mohave Counties. Region will continue under the influence of a broad trough of low pressure through Thursday. It will remain breezy to locally windy at times while shower chances will be best across Mohave, Lincoln, Clark Counties. Much colder behind the cold front today and Thursday with highs about 20-25 degrees colder than yesterday. .LONG TERM...Friday through Wednesday. Confidence is increasing in the development of a Southern California cutoff low tapping an atmospheric river leading to a favorable widespread soaking rain/heavy snow event across our forecast area Friday through Saturday night. The latest model ensembles are in fairly good agreement at slowly moving the low inland with its center tracking somewhere between Las Vegas and Yuma. These systems typically produce some of the most significant precipitation for our forecast area with this storm track as it places our area under the diffluent northeast quadrant of the low. The latest storm total precipitation estimates indicate between 0.50 inches and 1.00 inches of precipitation across most of the Mojave Desert region Friday through Saturday night while amounts between 1 and 2 inches of liquid equivalent are forecast over Inyo County, central and southern Nye and the Spring Mountains. Snow levels during the event will fluctuate generally between 3500 and 5000 feet which will lead to potential heavy snow for I-15 at Mountain Pass between Baker and Primm and also impact many roads in Inyo County and in south central Nevada, the Spring Mountains and Mohave County. Keep any eye on the forecast as details become a little more clear the next couple days. Model ensembles indicate the system will pull away Sunday with decreasing chances of precipitation through Monday morning. Then the weather gets active again as another broad trough over the eastern Pacific swings inland with chances of precipitation increasing to 20- 40 percent Tuesday and Wednesday across much of our forecast area. Temperatures remain several degrees below normal as would be expected with this weather pattern. && .AVIATION...For Harry Reid...Winds have diminished somewhat and shifted more to the west as a cold front moves through the region. The strongest winds look to be over, but sustained winds 15-20 kts along with gusts to around 30-35kts are likely through the at least mid day before winds diminish even more this evening. A cold front sweeping through the valley this morning will likely bring lowering CIGS clouds to around 6-7k feet along with a few showers. Snow levels could drop to around 2-3k feet this morning, so there is some possibility of seeing light snow mixed with rain at the airport. Winds should stay west to northwest into the evening with speeds remaining 10-15kts with gusts to around 25kts. For the rest of southern Nevada, northwest Arizona and southeast California...A cold front pushing through southern Nevada and northwest Arizona will keep gusty winds in place through the day. Strong southwest winds ahead of the front will become west to northwest behind the front. Winds will continue to gust to over 40- 50kts ahead of the front and between 20-35kts behind. These gusty west to northwest winds will prevail through the afternoon before diminishing this evening. Lowering CIGS and scattered rain and snow showers are possible in the vicinity of the front this morning near KLAS/KVGT/KHND/KEED/KIFP. Snow levels could drop to as low as 2-3k feet. && .SPOTTER INFORMATION STATEMENT....Spotters are encouraged to report any wind damage or other wind-related impacts. && SHORT TERM...Pierce LONG TERM...Adair AVIATION...Gorelow For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 1:58 AM PST | Wind Advisory | VEF | Inyo, San Bernardino | 8 hr |
| Feb 22, 2:19 AM PST | Winter Storm Watch | VEF | Inyo | 24 hr |
| Feb 22, 12:56 PM PST | Winter Storm Warning | VEF | Inyo, San Bernardino | 3 days |
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.